Emergency treatment for diabetes

If not treated quickly enough, fluctuations in blood glucose levels can lead to a person with diabetes becoming unwell and losing consciousness. The two conditions associated with diabetes are:

  • hyperglycaemia - high blood glucose
  • hypoglycaemia - low blood glucose.

The more common emergency is hypoglycaemia which affects brain function and can lead to unconsciousness if untreated.

Diabetic ketoacidosis (DKA) is a life threatening complication in patients with untreated diabetes or improperly managed diabetes. It is most common among type 1, but it can also occur in type 2 if the body becomes physiologically stressed, for example during an infection. View the following table to see a comparison of the signs and symptoms of hyperglycaemia and hypoglycaemia in both type 1 and type 2 diabetes.

Signs and symptoms of hypoglycaemia and hyperglycaemia in type 1 diabetes

Hypoglycaemia (low blood sugar)

Hypoglycaemia occurs when any insulin in the body has moved too much glucose out of the bloodstream and blood glucose levels have become very low (less than 4 mmol/l). This is usually because the patient has taken too much insulin, exercised too vigorously or consumed alcohol on an empty stomach. This is commonly called a 'hypo'. Usually hypoglycaemia can be corrected simply by eating or drinking something with a high glucose content. If hypoglycaemia is not corrected, it can progress to more advanced symptoms such as slurred speech, confusion and ultimately unconsciousness. If a person loses consciousness they will need to have an emergency injection of a hormone called glucagon to raise the level of glucose in their blood.

Some people with diabetes are at particular risk of hypoglycaemia:

  • those who frequently experience hypoglycaemia, even if they are able to treat themselves
  • people who have poor awareness of hypoglycaemia symptoms
  • people who fast (e.g. during Ramadan)
  • those who vary their eating or exercise patterns
  • older people, particularly those in the early stages of dementia
  • people with poor mental health
  • people with a learning disability
  • people with alcohol-related health problems
  • people with poor injection technique
  • people not using glucose lowering therapies correctly (e.g. dose or timing)
  • women who are pregnant or breastfeeding.

Hypoglycaemia has potentially severe consequences for some groups of people e.g. those who drive, work at heights, or live alone.

Hyperglycaemia (high blood glucose)

Hyperglycaemia occurs when the body cannot produce any, or enough, insulin to regulate blood glucose. Consequently blood glucose levels become too high. This happens when there is no insulin to move glucose out of the bloodstream and into the cells to produce energy. The symptoms of hyperglycaemia are similar to the main symptoms of diabetes but they can come on suddenly and severely. If left untreated, hyperglycaemia can lead to diabetic ketoacidosis (DKA), which can eventually cause unconsciousness and even death. Hyperglycaemia can occur for several reasons including:

  • eating too much
  • being unwell
  • steroid use e.g. prednisolone.

Signs and symptoms of hypoglycaemia and hyperglycaemia in type 2 diabetes

Hypoglycaemia (low blood glucose)

People with type 2 diabetes who manage the condition with a combination of healthy eating and physical activity are not usually at risk of hypoglycaemia. If people are not taking any medications to lower their blood glucose levels, they don't tend to drop too low to cause a 'hypo' episode. Severe hypoglycaemia is also very rare among people with type 2 diabetes who are taking blood glucose lowering medications such as metformin (Glucophage).
However people with type 2 diabetes who take medications that increase the amount of insulin released from the pancreas can be at risk of low blood glucose levels. These medications include Gliclazide, Glipizide and Glimpiride. Hypoglycaemia also can happen in people with type 2 diabetes who use insulin.

Hyperglycaemia (high blood glucose)

Type 2 diabetes develops because the body either cannot produce enough insulin or because the cells in the body do not respond properly to insulin. Consequently, blood glucose levels become too high. This happens when there is no insulin available to move glucose out of the bloodstream and into the cells to produce energy. As with type 1 diabetes, the symptoms of hyperglycaemia are similar to the main symptoms of diabetes but can come on suddenly and severely and for the same reasons as stated with type 1 diabetes.

If left untreated, hyperglycaemia untreated can lead to a hyperosmolar, hyperglycaemic state. People with type 2 diabetes are extremely unlikely to develop diabetic ketoacidosis (DKA) and are more likely to develop Hyperosmolar Hyperglycaemic State or HHS. Like DKA, this condition is also life threatening with a high mortality rate.

The initial treatment will depend on the person's level of consciousness and their ability to self treat. Explore the algorithm below to follow the specific pathway for dealing with a hyperglycaemic emergency.

Diabetic ketoacidosis (DKA)

DKA is a life threatening complication in people with untreated diabetes or improperly/difficult to managed diabetes. It is most common in type 1 diabetes but it can also occur in type 2. The difference between hyperglycaemia and DKA relates to the level of ketones and dehydration.

Frequently people with undiagnosed type 1 diabetes present to hospitals with DKA. DKA can also occur in people with diabetes who have an overwhelming infection or in people who have miss administered their insulin doses. Before insulin injections became available, DKA was a major cause of death in patients with type 1 diabetes. DKA mimics the signs and symptoms of newly diagnosed type 1 diabetes and if not corrected, DKA progresses to more advanced symptoms of laboured breathing (Kussmaul respiration), coma and eventually, death.

The signs and symptoms of DKA include:

  • feeling sluggish progressing to extreme tiredness
  • fruity smell to breath (similar to the smell of nail polish remover)
  • extreme thirst, despite large fluid intake
  • constant urination (may include bedwetting)
  • extreme weight loss
  • oral thrush or yeast infections that won't resolve
  • muscle wasting
  • vomiting - this is a late sign and at this point, DKA is life threatening and medical attention should be sought immediately.

If you suspected that someone has DKA, they need medical assistance immediately and particularly if they are unable to keep fluids down. DKA in pregnancy and children can be lethal so requires an emergency hospital admission.

Related articles

When Lindsay McKillop developed complications from diabetes...
Nursing Standard
May 2017
The South Asian population in the UK is at increased risk...
Nursing Standard
Apr 2017
Problems going through airport security for people with...
Nursing Children and Young People
Apr 2017
A CPD article improved Rosalind Ponomarenko-Jones’s...
Nursing Standard
Apr 2017
Nurse Janet Mason-Douglas made sure Lynsey...
Nursing Standard
Apr 2017